CSN Login
Members Online: 13

CANCER ON VOCALCORDS

SPILLERCJ's picture
SPILLERCJ
Posts: 14
Joined: Mar 2009

HAD SCOPE DONE JAN 23 AFTER SEVERAL BOUTS OF LOOSING MY VOICE AND EXTREME FATIGUE- BIOPSY SHOWED CELL ON VOCAL CORD- "UNDER FLAP" SO COULD NOT REMOVE IT WITH SURGERY OR LAZER- SAID RADIATION ONLY OPTION- STARTED TREATMENTS ON FEB 12 HAVE WENT THRU 22 AS OF TODAY (WILL DO 33) VERY SORE LUMP IN THROAT AND SKIN EXTREMELY RED ON THROAT- HARD TO EAT MUCH AND HARD TO GO TO WORK EVERY DAY-WOULD LIKE TO GET SUGGESTIONS ON COPING- HARD NOT KNOWING WHAT TO EXPECT

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

spiller, I had 33 daily rads over 7 weeks for head/neck cancer, wearing mask, and know that you can expect the redness you are describing, along with the difficulty swallowing.

I would strongly advise, if you are not yet doing so, that you apply something like aloe or a product I used called Biafene (sp?) after each rad trip, to help prevent serious burning. Just as anecdote, and this is a true story, another guy and I went to the same rad doc for the same treatments at the same hospital and he ended up going into the hospital for his burns, while I was relatively fine, on the surface, anyway, and the difference, I think, is that I used the product I used (my wife is wound care nurse).

Many advise using aloe, in its natural form. Whatever you use, be sure it is not petroleum-based, as this is absorbed into skin and may actually increase the potential for burning. And, of course, before using anything, talk to the rad doc.

When you have something that he or she is happy with, apply it religiously after session.

As for the swallowing difficulty, I found that the radiation caused swelling in my esophagus, and this may be part of what is happening to you. In my case, some of it appears to have been permanent, but I had a different cancer, different treatment area, and also surgery and chemotherapy.

You may simply need to ride that out with an altered diet including things like yogurt, soups, ice cream, and so forth, depending on how bad it is or how bad it gets.

Please keep in mind, too, that even when the rad treatments end, their effect continues, some have advised for a couple of more weeks, some have said for longer than that...the burning does not end, at any rate, immediately when treatment stops. So you must be patient, at that point, and let your body get back to a more or less normative state.

Hopefully folks with your particular cancer will also respond to your post. In the meantime, hang in there!

It is worth it, even if it sometimes feels like it isn't.

Take care,

Joe

SPILLERCJ's picture
SPILLERCJ
Posts: 14
Joined: Mar 2009

I GOT THE BIAFINE SAUVE THIS PAST WEEK AND SEEMS TO REALLY HELP- HAD ONE BLISTER-PEELING NOW- I DON'T KNOW IF I REMEMBER WHAT NORMAL IS- JUST HOPE THE RADIATION DOES THE TRICK- MY TWO SONS FINALLY WENT TO CANCER CENTER AND SEEN WHAT I GO THRU EACH TIME- HELPS TO HAVE SOME SUPPORT- JUST NEEDED TO HEAR FROM SOMEONE WHO IS GOING THRU RADIATION OR ALREADY BEEN THERE- NOT SURE WHAT TO EXPECT AFTER THEY END

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

Outstanding news! Seven more is a relative piece of cake! Hang in there.

As for what to expect, hmmm...

As train-nut advises, you can expect to experience some fatigue, beyond the last treatment. As previously suggested, the results, the burning, do not end on the day when the last rad takes place. As a consequence, you can also expect continued problems with swallowing (if they are still prevalent). They WILL, these problems, go away in time.

It happens, again, that rads cause swelling and this normally goes away over time. In your case, without the complications of chemotherapy and/or surgery (if I remember correctly), I would bet that you will be eating normally again within a matter of just a very short time. I would not want to hazard a guess as to the exact number of weeks or months, but you must remember to be patient while also pushing yourself, within reason, back into a regimen that consists of a healthy and normal diet.

To avoid eating is to risk unnecessary trismus, the closing of the mouth (jaws) due, more or less, to lack of use. Do not let that happen. You CAN seek physical therapy if you consider this a threat to your health, by the way.

Continue to sustain your diet with what is working, the yogurt, the soups, and so forth, but try to add some more challenging things on a daily basis. You do not have to overdo it and try to eat a 12 oz sirloin or whatever, but maybe just a bite or two of this or that, to see if you can get it down. Certainly gravitate in that direction. If you are prudent, you will confide in a nutritionist in this regard and will receive loads of ideas about how to proceed.

The main thing, I guess, is to be aggressive but wise in re-establishing your diet.

Otherwise, I would imagine that your docs will schedule you for various appointments that will seem as though they occur daily, even hourly, but all of which are necessary. Following your treatment, it is important that they be able to monitor you closely over the first several months, to make sure they got everything they intended to get. Do not be alarmed by this, but grateful.

Do not be lazy about this (as I have been in the past) but diligent.

Do not be alarmed if PET and CAT scans are scheduled. Do not be alarmed if you have blood tests on a regular basis, where they take three or four little vials of blood. Do not be alarmed if a brain MRI is put on your docket even. Not to say that all of these will happen, but do not let youself be alarmed if they do. Remember that your doctors are looking out for you, and in the first few months following treatment, they really need to know, YOU really need to know, that the rads did the job. (And they want to make sure there ARE NO strays!)

Piece of cake :).

I'm glad the biafene helped! And I am glad that you are nearly out of the rad room and on your way to recovery!

Take care,

Joe

train-nut
Posts: 101
Joined: Jun 2008

Dear SPILLERCJ,

Joe offered some excellent suggestions.

I used Aquaphor on my skin. Applied it after each treatment; was cautioned not to use it just before getting zapped, could have some kind of detrimental effect. Slippery food went down okay for me: scrambled eggs, pudding, angel hair pasta, cream soups, cake donuts soaked in coffee and the often recommended milkshake. Try to eat something you have to chew, if you can't, chew some gum or do jaw exercises. If you don't use your jaw you could get something called trismus (a kind of tightning of your mouth/jaw). I had very little pain but took enough medication to have substantial constipation...there are a variety of meds to counteract it. DON'T LET YOURSELF GET DEHYDRATED; narrowly escaped going to the hospital a couple of times...use your PEG tube if you have one...if not drink the usual way even if it isn't comfortable. I also worked most days to some degree but didn't always get much done. Your cancer is low enough that I don't think you will have much long term difficulty with saliva or taste (perhaps others will comment on this). My biggest challenge was the fatigue. The chemo tends to be acute; the radiation chronic. In other words, I almost always felt physically tired plus I was worn out mentally and emotionally. This is where family, friends, your care team and kind people you just met can make a big difference.

I wish you and one and all good health. Rich

SPILLERCJ's picture
SPILLERCJ
Posts: 14
Joined: Mar 2009

GLAD TO GET RESPONSES- ONLY HAVE 7 TREATMENTS LEFT-GOT A SMALL BLISTER AND THEY GAVE ME THE BEIFINE SAUVE- SEEMS TO HELP- USED AQUAPHOR AND ALOE VERA ALREADY- JUST KNOWING I AM NOT ALONE HELPS- I EAT A LOT OF YOGURT AND SOUPS- ONLY LOST 5 LBS IN 5 WEEKS- SO PRETTY GOOD. AM WORKING FROM 8 TO 1 AND SEE HOW THAT GOES THIS WEEK-

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network